Alert archive / South Dakota / Tornado Warnings in 2022

Tornado Warning 30, NWS Aberdeen, SD

June 20, 2022Clark County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 20, 2022, 9:44 PM CDT for Clark County, Hamlin County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2022, 9:44 PM CDT (02:44 UTC)
Expired
Jun 20, 2022, 10:15 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Clark County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 9:50 PM CDTTSTM WND GST 60Vienna, SD
Jun 20, 9:58 PM CDTTORNADOBryant, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:36 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.7
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

221 
WFUS53 KABR 210244
TORABR
SDC025-057-210315-
/O.NEW.KABR.TO.W.0030.220621T0244Z-220621T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
944 PM CDT Mon Jun 20 2022

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Southwestern Hamlin County in northeastern South Dakota...
  Southeastern Clark County in northeastern South Dakota...

* Until 1015 PM CDT.

* At 944 PM CDT, a confirmed tornado was located 9 miles south of
  Willow Lake, or 17 miles northwest of Lake Thompson State
  Recreation Area, moving east at 45 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Willow Lake around 955 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Bryant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4454 9740 4455 9777 4471 9749 4459 9727
TIME...MOT...LOC 0244Z 249DEG 37KT 4450 9770 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Connelly
1 follow-up statement
230 
WWUS53 KABR 210308
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1008 PM CDT Mon Jun 20 2022

SDC025-057-210317-
/O.EXP.KABR.TO.W.0030.000000T0000Z-220621T0315Z/
Hamlin SD-Clark SD-
1008 PM CDT Mon Jun 20 2022

...THE TORNADO WARNING FOR SOUTHWESTERN HAMLIN AND SOUTHEASTERN CLARK
COUNTIES WILL EXPIRE AT 1015 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern South Dakota.

LAT...LON 4454 9740 4455 9777 4471 9749 4459 9727
TIME...MOT...LOC 0307Z 249DEG 37KT 4459 9739 

$$

Connelly

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 20, 9:38 PM CDT, 6 minutes earlier.

Area forecast discussion, Jun 20, 9:38 PM CDT, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
938 PM CDT Mon Jun 20 2022

.UPDATE...
Issued at 937 PM CDT Mon Jun 20 2022

Storms continue to push off to the north northeast tonight. Cooler
air has moved in so cancelled the heat headlines a little early.
Main threats this evening continue to be strong, gusty winds and
some isolated hail.

UPDATE Issued at 625 PM CDT Mon Jun 20 2022

Made some minor adjustments to hourly pops this evening.
Otherwise, the forecast remains on track with thunderstorms either
developing or moving into much of the region.

&&

.DISCUSSION...
Issued at 215 PM CDT Mon Jun 20 2022

Forecast challenges revolve around severe convective chances this
afternoon through late this evening.

At 2 PM CDT, skies are partly to mostly sunny and temperatures are
warming into the 90s east of the nearly stalled out cold frontal
boundary on stiff south-southwest breezes. West of the front,
winds are out of the northwest and temperatures range from the
low 70s to the upper 80s. The front is positioned currently from
near Fargo North Dakota down to near Ipswich down to near
Chamberlain and on down to around Alliance Nebraska. A periodically
severe storm has been moving north-northeast through Dewey and
Corson counties over the past couple of hours.

The atmosphere is primed for some strong/organized convection.
More than adequate instability and increasingly favorable shear
will support severe thunderstorms by late this afternoon into this
evening. All weather hazard types are possible, although large
hail and damaging winds remain the greatest threats. There have
been more clouds around today than Saturday or Sunday, and this is
likely hampering the warm up today east of the frontal boundary.
That said temperatures across portions of northeast South Dakota
into western Minnesota have still been able to heat up into the
mid to upper 90s, with heat indices beginning to nose up to just
over the century mark. Current heat-related headlines continue,
unchanged into this evening.

Once this front begins to move east tonight, the cooler/drier air
already moving into the western forecast zones will make its way
over into the rest of the CWA, leaving Tuesday through Wednesday
dry days in the forecast, with cooler temperatures closer to
normal expected. The flow pattern aloft is still set to go semi-
zonal through Wednesday night. Then, when the mid-level dirty
ridge starts to build in on Thursday (mid-level WAA), there could
be some elevated convection around heading into Thursday
evening/night. The next cold front that moves through the region
behind this short-lived upper ridging is supposed to come through
sometime between Friday afternoon and Saturday morning. And there
could be some convection accompanying that frontal passage. Warmer
temperatures set up on Thursday into Friday prior to the frontal
passage. Then, temperatures cool back down some for the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 625 PM CDT Mon Jun 20 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected except in stronger thunderstorms this
evening. Winds will shift to the northwest behind the front and
then become breezy out of the west on Tuesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
DISCUSSION...Dorn
AVIATION...Wise
Hazardous weather outlook, Jun 20, 4:13 AM CDT, 17 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
413 AM CDT Mon Jun 20 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
413 AM CDT Mon Jun 20 2022 /313 AM MDT Mon Jun 20 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Excessive Heat Warnings and Heat Advisories are in effect today and
this evening for areas along and east of the James River Valley,
where heat indices will exceed 100 to 105 degrees.

Thunderstorms will develop across central South Dakota late this
afternoon, then will track eastward during the evening hours. Strong
to severe storms are possible, with large hail and strong wind gusts
being the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Parkin

In the hours before

Local storm report, Jun 20, 8:41 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     17 W POLO               44.78N 99.45W
06/20/2022  M79 MPH          HYDE               SD   MESONET

            MESONET STATION 215 JCT SD47/SD26 (SDDOT).

&&
Local storm report, Jun 20, 8:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
858 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             8 SSE VAYLAND           44.39N 98.72W
06/20/2022  E1.75 INCH       HAND               SD   TRAINED SPOTTER

&&

KS
Local storm report, Jun 20, 9:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     2 N BRENTWOOD COLONY    45.15N 99.31W
06/20/2022  E67 MPH          FAULK              SD   MESONET

            PERSONAL WEATHER STATION.

&&

KS
Local storm report, Jun 20, 9:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     8 NE NORBECK            45.27N 99.09W
06/20/2022  M63 MPH          EDMUNDS            SD   MESONET

&&

RV
Local storm report, Jun 20, 9:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     TORONTO                 44.57N 96.64W
06/20/2022                   DEUEL              SD   EMERGENCY MNGR

            SEVERAL 2 TO 4 INCH BRANCHES DOWN IN TOWN.
            TIME ESTIMATED ON RADAR.

&&

KS
Local storm report, Jun 20, 9:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
940 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND GST     ABERDEEN REGIONAL AIRPO 45.45N 98.42W
06/20/2022  M67 MPH          BROWN              SD   ASOS

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:03 PM CDTSevere Thunderstorm Warning Destructive damage threatABRHughes, Jones, Lyman, Stanley, Sully42 min
Jun 20, 7:11 PM CDTSevere Thunderstorm Warning Considerable damage threatABRHughes, Jones, Lyman, Stanley49 min
Jun 20, 7:33 PM CDTSevere Thunderstorm Warning Destructive damage threatABRHughes, Hyde, Lyman, Stanley, Sully42 min
Jun 20, 8:02 PM CDTSpecial Weather StatementABRHamlin28 min
Jun 20, 8:07 PM CDTSevere Thunderstorm Warning Destructive damage threatABRFaulk, Hand, Hughes, Hyde, Potter, Sully38 min
Jun 20, 8:18 PM CDTSevere Thunderstorm WarningABRDeuel21 min
Jun 20, 8:34 PM CDTSevere Thunderstorm Warning Destructive damage threatABRBrown, Edmunds, Faulk, Hand, Hyde, Potter and 1 more56 min
Jun 20, 8:37 PM CDTSevere Thunderstorm WarningABRHand, Spink38 min
Jun 20, 9:05 PM CDTSevere Thunderstorm Warning Destructive damage threatABRBrown, Edmunds, Faulk, McPherson, Spink55 min
Jun 20, 9:30 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink30 min
Jun 20, 9:48 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Day, Marshall23 min
Jun 20, 9:56 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Deuel, Grant, Hamlin and 2 more49 min
Jun 20, 10:06 PM CDTTornado Warning Tornado observedABRCodington, Hamlin7 min
Jun 20, 10:20 PM CDTSevere Thunderstorm WarningABRCodington, Day, Deuel, Grant, Hamlin, Marshall and 1 more40 min
Jun 20, 10:58 PM CDTSevere Thunderstorm Warning Considerable damage threatABRRoberts21 min

Nearby

Tornado Warnings in South Dakota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.